Hail, Rutland
- When
- September 9, 1:39 PM EST
- Where
- Rutland County, 1 mi N of Rutland
- Measured
- 0.88 in hail
- Reported by
- COOP STATION
- Coordinates
- 43.633, -72.983
A vigourous mid-atmospheric disturbance from Ontario province Canada moved into a marginally unstable airmass across the lower Champlain Valley of Vermont during the afternoon of the 9th. This resulted in the development of scattered thunderstorms, including a severe thunderstorm that produced large hail (nickel and quarter size) in the vicinity of Rutland on two seperate occasions.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A vigourous mid-atmospheric disturbance from Ontario province Canada moved into a marginally unstable airmass across the lower Champlain Valley of Vermont during the afternoon of the 9th. This resulted in the development of scattered thunderstorms, including a severe thunderstorm that produced large hail (nickel and quarter size) in the vicinity of Rutland on two seperate occasions.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Sep 9, 9:55 AM EST, 3 hours 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 1055 AM EDT SAT SEP 9 2006 .SHORT TERM /REST OF TODAY/... COMPOSITE RADAR LOOP FROM U.S. AND CANADIAN RADARS SHOWING SCATTERED RAIN SHOWERS OVER NORTHERN NEW YORK AT THIS TIME. VISIBLE SATELLITE LOOP SHOWING MOSTLY CLOUDY SKIES OVER NORTHERN NEW YORK AT THIS TIME. EXPECT THIS CLOUD COVER WILL MOVE INTO NORTHERN VERMONT THIS AFTERNOON...SO WILL WORD FORECASTS IN NORTHERN VERMONT ZONES AS BECOMING MOSTLY CLOUDY. WILL ALSO LOWER POPS ACROSS THE NORTHERN FORECAST ZONES TO CHANCE FOR THE REST OF TODAY...AS SHOWER ACTIVITY EXPECTED TO BE SCATTERED. WILL ALSO UPDATE THE ZONE FORECASTS TO REMOVE REFERENCES TO THIS MORNING. OTHERWISE...NO CHANGES TO THE REMAINDER OF THE FORECAST. && .PREV DISCUSSION... /ISSUED 520 AM EDT SAT SEP 9 2006/ SHORT TERM /TODAY THROUGH MONDAY/... COLD FRONTAL PASSAGE TODAY WILL BE ACCOMPANIED BY SCATTERED MORNING SHOWERS IN THE ST LAWRENCE VLY AND MIDDAY TO AFTN LIKELY SHOWERS AND THUNDERSTORMS ELSEWHERE. FRONT CURRENTLY NEAR OTTAWA WILL BE MOVING SSEWRD THRU THE CENTRAL CHAMPLAIN VLY BY EARLY AFTN. LOCAL MAX OF LW LVL CNVGC LKLY AS THE FRONT MEETS UP WITH LOCAL CHANNELED SLY FLOW IN THE CHAMPLAIN VLY...TRIGGERING MOST LKLY AREA OF THUNDERSTORM DVLPMT. RELIED HEAVILY ON BUFKIT DATA FOR TIMING OF FRONTAL PASSAGE. ALSO NOTED THAT FRONT WILL BE VERY SHALLOW...ALLOWING SIGNIFICANT SURFACE COOLING AND AN UNDERRUNNING LIFT OF LINGERING MSTR WHICH WILL MEAN LW CLOUDS WILL BE PERSISTENT SAT NGT AND INTO PART OF SUNDAY...ESPECIALLY WITH SUBSIDENCE INVERSION TRAPPING A THIN LAYER OF MSTR BELOW 6KT FEET. WITH CLOUD COVER...ADJUSTED MOS GUIDANCE TEMPS TO SHOW A BIT LESS DIURNAL RANGE TNGT THRU SUNDAY. VLY FOG MAY BE QUITE PREVALENT LATE SUNDAY NIGHT AND TEMPS WILL RANGE FROM THE LOWER 30S TO AROUND 40 MOST AREAS. SOME FROST MAY ALSO OCCUR. VLY FOG MAY BE A LTL SLOW TO DISSIPATE ON MONDAY MORNING...BUT EXPECT A MOSTLY SUNNY...COOL...AND LIGHT WIND DAY ON MONDAY AS SFC HIGH CRESTS JUST NORTHWEST OF THE FCST AREA. LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... EXPECT FAIR WEATHER WILL CONTINUE MONDAY NIGHT THRU TUESDAY NIGHT...BUT THE RISK OF SHOWERS WILL INCREASE WED AND THURSDAY AS UPR TROF APCHS FROM THE OH VLY. THIS FEATURE IS STRONGEST...A CLOSED MID AND UPR LVL TROF...ON THE 00Z GFS. OTHER GUIDANCE IS SLOWER AND LESS INTENSE. FOR NOW WEVE ONLY ADDED CHC POPS FOR WED AND THURS...A GOOD FIT TO FORECASTS FROM SURROUNDING OFFICES. AVIATION... VFR CONDITIONS ARE EXPECTED INITIALLY OVER THE AREA UNTIL A COLD FRONT MOVES INTO THE AREA LATER THIS MORNING AND AFTERNOON. THIS COLD FRONT WILL BE THE FOCUS FOR SOME SHOWERS AND POSSIBLY A THUNDERSTORM...WHICH WILL RESULT IN MVFR CONDITIONS. THE BEST CHANCES FOR PRECIPITATION WILL COME BETWEEN 13Z AND 20Z. THE WIND SHIFT WILL BE NOTICEABLE WITH THE COLD FRONT PASSING KMSS AROUND 13Z...KSLK AROUND 15Z...KBTV AROUND 17Z...AND KMPV AROUND 18Z. WINDS WILL SHIFT TO THE NORTH AND NORTHWEST WHICH WILL ALSO ALLOW FOR A LOWERING TO THE CLOUD CEILING. ONCE THE FRONT PASSES...CEILINGS WILL LOWER INTO THE MVFR CATEGORY AND PERSIST THROUGH THE NIGHT. SOME EARLY MORNING FOG IS EXPECTED THIS MORNING...RESULTING IN IFR/LIFR CONDITIONS AT KSLK AND KMPV NOW THROUGH 12Z. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...NONE. NY...NONE. && SHORT TERM...WGH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 441 AM EDT SAT SEP 9 2006 NYZ026>031-034-035-087-VTZ001>012-016>019-100900- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE- CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND- WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON- EASTERN RUTLAND- 441 AM EDT SAT SEP 9 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN NEW YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. A COLD FRONT WILL MOVE FROM NORTHWEST TO SOUTHEAST ACROSS THE NORTH COUNTRY BETWEEN THE MID-MORNING TO LATE AFTERNOON HOURS. SHOWERS AND EVEN SOME THUNDERSTORMS WILL BE ASSOCIATED WITH THE FRONT...BUT NO SEVERE WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. A LARGE AREA OF HIGH PRESSURE WILL BUILD INTO THE REGION THROUGH THE FIRST HALF OF THE PERIOD. THUS DRY WEATHER IS EXPECTED THROUGH TUESDAY BEFORE AN UPPER LEVEL TROUGH OF LOW PRESSURE MOVES TOWARD THE REGION ON WEDNESDAY AND THURSDAY. THIS SYSTEM WILL BRING A CHANCE OF SHOWERS TO THE REGION ON WEDNESDAY AND CONTINUING INTO THE FIRST PART OF THURSDAY. THE ONLY ITEM OF CONCERN IN THE PERIOD WILL BE THE POTENTIAL FOR SOME FROST OVER THE NORTHERN ADIRONDACKS AND NORTH CENTRAL AND NORTHEAST VERMONT MONDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. EVENSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 233 PM EDT SAT SEP 9 2006 NYZ026-027-029>031-034-087-VTZ003-004-006>008-010-016>018-101000- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-SOUTHEASTERN ST. LAWRENCE- SOUTHERN FRANKLIN-WESTERN CLINTON-WESTERN ESSEX- SOUTHWESTERN ST. LAWRENCE-ORLEANS-ESSEX-LAMOILLE-CALEDONIA- WASHINGTON-ORANGE-EASTERN FRANKLIN-EASTERN CHITTENDEN- EASTERN ADDISON- INCLUDING THE CITIES OF...MASSENA...MALONE...STAR LAKE... SARANAC LAKE...TUPPER LAKE...DANNEMORA...LAKE PLACID... OGDENSBURG...POTSDAM...GOUVERNEUR...NEWPORT...ISLAND POND... JOHNSON...STOWE...ST. JOHNSBURY...MONTPELIER...BRADFORD... RANDOLPH...ENOSBURG FALLS...RICHFORD...UNDERHILL...BRISTOL... RIPTON 233 PM EDT SAT SEP 9 2006 ...FROST OR FREEZE CONDITIONS POSSIBLE LATE SUNDAY NIGHT INTO EARLY MONDAY MORNING... STRONG HIGH PRESSURE WILL BUILD SOUTHWARD INTO NEW ENGLAND LATER TONIGHT INTO MONDAY...USHERING IN A COOL CANADIAN AIRMASS ACROSS THE REGION. THE HIGH WILL THEN LINGER ACROSS THE AREA THROUGH EARLY TUESDAY BEFORE MOVING OFFSHORE INTO THE WESTERN ATLANTIC. THE COMBINATION OF CLEAR SKIES AND LIGHT WINDS WILL ALLOW FOR COOL TO COLD CONDITIONS TO DEVELOP SUNDAY NIGHT...AND AGAIN OVERNIGHT MONDAY INTO EARLY TUESDAY. THIS WILL LIKELY LEAD TO WIDESPREAD AREAS OF FROST ACROSS THE SAINT LAWRENCE VALLEY OF NEW YORK...AS WELL AS NORTH CENTRAL AND NORTHEASTERN VERMONT DURING BOTH OVERNIGHT PERIODS. IN ADDITION...THE POTENTIAL EXISTS FOR A HARD FREEZE ACROSS PORTIONS OF THE NORTHERN ADIRONDACKS DURING THE SAME TIME FRAME. IF CURRENT TRENDS CONTINUE...FROST ADVISORIES AND/OR FREEZE WARNINGS WILL LIKELY BE ISSUED SUNDAY. PERSONS WITH SENSITIVE OUTDOOR PLANTS AND GROWING INTERESTS ACROSS NORTHERN NEW YORK...AND THE NORTH CENTRAL AND NORTHEASTERN PORTIONS OF VERMONT SHOULD MONITOR THE LATEST FORECASTS...AND TAKE NECESSARY ACTION SHOULD ADVISORIES OR WARNINGS BE ISSUED. PLEASE STAY TUNED TO NOAA WEATHER RADIO...YOUR LOCAL MEDIA...OR GO TO WWW.WEATHER.GOV/BURLINGTON FOR FURTHER UPDATES ON THIS WEATHER SITUATION. JMG
The Burlington radar (KCXX), 99 km away, was scanning. The volume nearest the first event began at 18:39 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2006Every state in 2006This day in weather historyWarnings in Vermont, September 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5533958, 5533959.